Doctors Lounge - Pharmacy AnswersBack to Pharmacy Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 9/5/2017.
Forum Name: Pharmacy & Drug Topics
|wmblank1 - Wed Feb 09, 2005 12:30 pm|
I was diagnosed with acute Pancreatitis in March, 1992. This condition went from acute to chronic, and as a result I developed Type II Diabetes in 2001. My sugars generally run between 125-175. Sometimes they are a little higher or lower depending on my diet. I have Glyburide 10mg tablets if necesary.
OKAY, my question is kind of long so please bear with me. Basically my doctor and my gastroenterologist want me to have a partial pancreatectomy. They say that my pancreas is just burned out and my enzymes (amylase and lypase) always look normal. But I still have that same excruciating Pancreatitis pain and nasea. In the past my enzymes always skyrocketed out of control. But considering I have had pancreatitis for 13 plus years, this is somewhat the norm my doctor's say. Also, my liver enzymes have been a little high. Now, the way my doctors are treating my condition is with pain meds. I have been in and out of the hospital for those 13 plus years and they always give me Demoral or Diladid and Phenergan. Either in shots or PCA pump. And I probably have been admitted into the hospital 200 times, plus another 200-300 ER trips, and 99% of those times I was given 2-5 shots of Demerol or Duiladid. When I go home, they always give Percocets. Then about a year ago they began prescribing me Methadone and percocets. My dose quickly went up and up. I now take 40 mg of methadone, 3 times a day and usually a couple of percocets, too. Last month, I ran out of my pain meds 4-5 days before my next visit to my doc to get my medication refills. During that time the pain in my stomach spiralled out of control, and I started withdrawing from the Methadone, as well. Anyway, I went to the ER the night before my normal doctor's appointment. They gave me a couple of pain shots; specifically, 2 shots of Toradol 30mg and one Reglan 10 mg shot and a 4 mg dose of Zofran. This was kind of unusual.
The following morning, I went to my regular doctor, whom I have a narcotics contrct with, and she gave me a UA (urinary analysis). I have never had any probems with them because I do not use any illegal drugs and I take my medication. Every now and then I may run a couple days short. Usually this no BIG DEAL.
MY doctor told me that my UA came back with no narcotics in my system and that makes me look like I am not taking my medications. Even though at 11:30 pm the previous evening they had given me several pain shots at the ER. My appointment with my doctor was at 8:00 am the next morning---8 and 1/2 hours after my last pain shot in the ER.
FINALLY, my question. Is it possible that my damaged liver and pancreas may shorten the duration that an opiate or methadone stays in my system; specifically, my urine? I know that Methadone's 1/2 life is 8-10 days and the last dose I took was 5-6 days prior and the last Endocet I too was 1 to 1-1/2 days before my UA. Now my doctor (and the rest of the doctors at the clinic, I'm sure) are threatening to take me off my pain meds, even though they know how much I need them, and that alone will kill me. It will send me to the ER every other damn day, too. Please help, I am awaiting my SSI & Disability, so I have NO health coverage. Please help ASAP, as I need an answer prior to 2/10/05 at 7:00 a.m.---EST. I have another appointment with my doctor at 8:30 a.m. on 2/10/05. I do have the medical records from the ER visit the night before I took that last UA. Thanks. Bill
|Dr. Tamer Fouad - Thu Feb 10, 2005 4:55 am|
Methadone's half life elimination is between 15 to 29 hours. It requires hepatic metabolism. It is excreted in urine 10% unchanged and the rest in the metabolised form. The time to steady state is 5-7 days. Drugs administered at fixed intervals or by continuous infusion will accumulate in the body until steady state is achieved.
Methadone can be detected in urine for 2-4 days after adminstration.
Please note that just because your enzymes are high does not imply that your liver metabolism of drugs is significantly affected. You must first establish through other tests that your liver function is indeed affected.
I think a better option for your pain would be celiac ganglion blockade. Please discuss this option with your physician.
|wmblank1 - Thu Feb 10, 2005 9:35 am|
Thanks for your reply to my problem. I mentioned that I have had several endoscopies and suring those procedures, I have had a couple of pain blocks in the past. And they worked great for me for a short period of time.
Now, as for the Methadone, my Doctor seems pretty insistent that it will remain in my urine for 7-10 days after administration. And the last dose I took before my UA was two days before the test.
Thank you for your response.
|Theresa Jones, RN - Thu Feb 10, 2005 9:57 am|
Generally speaking, according to the typical drug detection clearance time charts that I'm familiar with, the minimum time for methadone is 2 hours and the maximum is 2-6 days. Chronic use of high potency drugs by individuals will place the clearance periods at the higher range. No drug test, regarless of method (urine, saliva, blood, etc. except for forensic hair analysis, can determine the exact amount of time a drug has been in the system thats the reason for the broad estimates in range. I can understand your frustration on the amount of time it takes to have posts answered and I will respond to you as I have to others in the past. Please keep in mind that not one post on this forum is any more or less important than another and they are answered to the best of everyones ability. I do hope this was somewhat helpful.
|wmblank1 - Thu Feb 10, 2005 1:22 pm|
Thank You Nurse Rntdj and everyone else. Well, it happened just as I thought. They booted me from the clinic, so I have nothing to control my pain after my two week supply runs dry. They said that I did not have any Methadone nor Opiates in my Urine, even though I was given 4 doses of 4mg diladid 8-10 hours prior to my UA. I had the evidence in my hand, and they didn't even want to see it. So I suppose I have to have the partial pancreatectomy. They know how sick I am without the meds, but yet they do thisw to cover their butts. I'll try to get another physician, but I have never gotten meds like these anywhere else. How do you go about getting the dose you were on from another doctor? I may also consult an attorney. How can they just stop prescribing you a medication so powerful (120mg Methadone a day plus four 5/325mg Percocets a day ), just with the snap of their finger when you've been on it for over a year with no other problems?
I'm scared because I'm first going to feel the brutal, chronic pain of pancreatitis. But it doesn't end their because I'll be throwing up and nausiated; then, I'll start going through a terrible withdrawel that could possibly kill me. The combination of everything I mentioned is enough to want to shoot myself and end it all. That's no joke, either.
|Theresa Jones, RN - Fri Feb 11, 2005 5:55 am|
You are quite welcome. Pancreatitis is extremely painful, so I truly understand your anxiety over this whole situation. Is this the only clinic available in your area? Would be possible for you to take your proof and have an evaluation at another clinic? I don't know if this will be helpful to you but here is a telephone number that you may want to call, explain your situation and see if they can direct you appropriately.
Drug Rehab and Treatment Centers in Ohio
Call toll free 1-866-845-8975
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.